Alert archive / Virginia / Small Craft Advisories in 2021
Small Craft Advisory 112, NWS Baltimore/Washington
NWS Baltimore/Washington issued this small craft advisory at May 12, 2021, 1:03 PM EDT. It took effect at May 13, 2021, 1:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2021, 1:03 PM EDT (17:03 UTC)
- In effect from
- May 13, 2021, 1:00 AM EDT
- Expired
- May 13, 2021, 9:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Baltimore/Washington
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this small craft advisory went out at May 12, 10:07 AM EDT, 2 hours 56 minutes earlier.
Area forecast discussion, May 12, 10:07 AM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1007 AM EDT Wed May 12 2021
.SYNOPSIS...
High pressure will gradually drift eastward from the Midwest
this afternoon and Thursday, reaching the east coast by week's
end. A warm front may lift toward the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A northerly wind will continue the cold air advection into our
region the rest of the day into tonight. Mid-level and high
clouds will continue to break from north to south. High
pressure will remain over the Midwest. High temperatures will
be in the lower to mid 60s for most locations, with 50s in the
higher elevations.
The surface high will inch closer to the area tonight. While not
directly overhead, the gradient should be weak enough that
decoupling should occur, especially in deeper valleys. Mainly clear
skies should aid in radiational cooling. Based on forecast dew
points, the best frost and freeze potential will be west of the Blue
Ridge, but would not totally rule out a patch of frost in some of
the Piedmont basins. Will hoist a Freeze Watch for the higher
elevation valleys that appear to have a reasonable chance of
subfreezing temperatures. The day shift will make a warning decision
and determine which areas will need a Frost Advisory. Further east,
upper 30s to mid 40s will be common, while remaining near 50 in the
urban areas.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Below normal temperatures will continue through the end of the week
as the sprawling Canadian high drifts eastward and longwave
troughing encompasses the eastern US. Thursday should be mostly
sunny with temperatures a couple degrees warmer than today. By
Thursday night, a shortwave trough will begin forming over the
central Appalachians. A few showers could develop, but moisture
appears to be limited. Increasing cloud cover and higher dew points
should hold temperatures slightly warmer, precluding any additional
frost/freeze concerns.
By Friday, the shortwave will be overhead, possibly briefly forming
into a closed low. Despite poor low level moisture, steep lapse
rates will result in some weak instability, though models differ on
how much. This will aid in shower development, with the higher
terrain being the main trigger as low level forcing is otherwise
weak. A thunderstorm can't be ruled out if the instability is deep
enough. High temperatures will be in the mid 60s to lower 70s, with
50s in the mountains. Any showers should dissipate with sunset.
Overnight lows will be in the 40s to near 50 again.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Ensembles and deterministic models are suggesting a troughing upper
level pattern moving overhead our region this weekend. Precipitation
should be isolated on Saturday as high pressure will remain in place
at the surface and moisture will be limited. The high begins to
shift off-shore early on Sunday as weak warm air advection forms
throughout the day Sunday.A frontal boundary is forecast to become
positioned near our region on Sunday. Multiple rounds of shortwave
maximums moving through the flow will combine with a favorably
positioned upper level jet to produce showers late Sunday into
Monday with a slight chance for thunderstorms to develop.
The frontal boundary will remain near our region into next week and
will be the main focus for continued chances for showers and
thunderstorms.Our region is forecast to be on the warm side of the
boundary with our region seeing a warming trend through early next
week. This pattern isn't forecast to start break down into the
middle parts of next week.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
High pressure will gradually build toward the area through the end
of the week, presenting minimal aviation concerns. Winds will be
strongest this afternoon...around 10 kt with some higher gusts.
By Friday, an upper level disturbance may spark a few showers,
with the greatest chance at MRB.
VFR conditions are mainly expected this weekend at this time with
light and variable winds. Showers and thunderstorms become
increasing likely for all terminals late Sunday and into the early
parts of next week which could produce periods of SubVFR
conditions.
&&
.MARINE...
SCA remains in effect for much of the waters. Winds should
relax by this afternoon as high pressure moves closer. There
could be a period of northerly channeling late tonight on the
bay, but confidence is low as to whether advisory criteria will
be met. Light and variable winds are expected by Thursday and
Friday as the high drifts toward the east coast.
High pressure will remain in place over the waters this weekend
which will lead to SubSCA conditions.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Freeze Watch from late tonight through Thursday morning for
MDZ001.
VA...Freeze Watch from late tonight through Thursday morning for
VAZ503-504.
WV...Freeze Watch from late tonight through Thursday morning for
WVZ501-505-506.
MARINE...Small Craft Advisory until 11 AM EDT this morning for
ANZ530>533-536-537-539>542.
Small Craft Advisory until 2 PM EDT this afternoon for ANZ534-
543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS/KLW
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMGHazardous weather outlook, May 12, 10:30 AM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1030 AM EDT Wed May 12 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-131030- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1030 AM EDT Wed May 12 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-131030- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1030 AM EDT Wed May 12 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight Areas of frost are possible west of the Blue Ridge Mountains tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-131030- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1030 AM EDT Wed May 12 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Freeze Watch is in effect for Garrett, Highland, Pendleton, and Western Grant Counties late tonight for freeze potential. Areas of frost are possible across the rest of the outlook area tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The Freeze Watch continues through early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 4:06 AM EDT | Freeze Watch | LWX | Highland | 9 hr |
| May 12, 1:32 PM EDT | Frost Advisory | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 10 more | 19 hr |
| May 12, 1:32 PM EDT | Freeze Warning | LWX | Highland | 19 hr |
Nearby
Small Craft Advisories in Virginia, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.